Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 182, NWS Pittsburgh, PA

July 4, 2002Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2002, 3:30 PM EDT for Brooke County, Hancock County, West Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 3:30 PM EDT (19:30 UTC)
Expired
Jul 4, 2002, 4:15 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:45 PM EDTThunderstorm WindWellsburg, WVThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS51 KPBZ 041930
SVRPBZ
WVC009-029-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKE COUNTY IN WEST VIRGINIA
  HANCOCK COUNTY IN WEST VIRGINIA

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WEIRTON...MOVING SOUTHEAST AT
  15 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NEW
  CUMBERLAND...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT THU JUL 4 2002

MSAS SFC ANAL SHOWS LO-LVL WIND CONVERGENT BOUNDARY SET UP ACRS SWRN
PA...WESTMORELAND CTY...EXTNDG TO THE SW ACRS EAST-CNTRL OH TWRDS
ZZV.  TSTMS CURRENTLY FIRING UP ALONG THIS BOUNDARY.  WITH PLENTY OF
MOISTURE AND INSTABILITY...LI/S TO -8 AND SBCAPES OVR 3000...LOOK
FOR MOST ACTIVITY TO BE FOCUSED ON THIS BOUNDARY FOR THE NEXT FEW
HOURS.

FARTHER NORTH...MAIN FRONT SLOWLY SAGGING SOUTH ACRS LK ERI AND INTO
NWRN CORNER OF PA.  THIS FRONT WILL LIKELY CAUSE ANOTHER AREA OF
FOCUS AS IT DROPS SOUTH INTO CWA FOR LATE PM/EVE HOURS...ESP IF IT
INTERACTS WITH ANY LINGERING OUTFLOW BOUNDARIES.  AS USUALLY HAPPENS
IN THE SUMMER...THIS SOUTHWARD-BOUND FRONT IS MOVING SLOWER THAN
FCSTD BY MODELS.  WL KEEP EVENING MENTION OF SHRA/TSRA IN FOR NRN
HALF OF ZONES...AND WILL KEEP IN THRU NIGHT FOR SOUTH.  WL INCLUDE
MENTION OF HVY RAIN/STG WINDS IN ZONES FOR SRN HALF OF CWA WHERE
THIS LO-LVL BOUNDARY EXISTS.

FOR RMDR OF FCST...CLEAR SAILING FOR THIS WEEKEND AS FRONT MOVES
SOUTH OF CWA AND COOLER...DRIER AIR SETTLES IN.  FOR TEMPS...WL STAY
CLOSE TO NGM/AVN MOS THRU SAT.  AS FAR AS NEXT CHC OF PRECIP
GOES...12Z AVN DIFFERED QUITE A BIT FROM 00Z MRF WITH TIMING.  00Z
MRF BROUGHT NEXT SYSTEM IN FOR MONDAY...12Z AVN BACKS THIS OFF TIL
TUES.  WL BUY INTO THIS SOLN...DELAYING NEXT MENTION OF PRECIP TIL
TUES.

QUESTION FOR EXTNDD IS WL THIS FRONT CLEAR THE AREA...BRINGING DRY
CONDS BACK FOR WED/THURS.  FOR NOW WL KEEP NRN HALF DRY ON WED AND
KEEP SHRA/TSRA IN SOUTH...ANTICIPATING THIS FRONTAL BOUNDARY WILL
STALL A BIT.  WL KEEP AREA DRY ON THURS FOR THIS PKG.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 4, 3:18 PM EDT, 12 minutes before
PAZ021-029-WVZ001-002-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT THU JUL 4 2002

...HEAVY THUNDERSTORMS MOVING ACROSS AREA...

A LINE OF STRONG THUNDERSTORMS STRETCHING WEST TO EAST FROM NEAR
WEIRTON...WEST VIRGINIA TO PITTSBURGH IS SLOWLY MOVING TO THE SOUTH.
THESE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS
AND FREQUENT LIGHTNING.  A FEW OF THE STORMS ARE ALSO PRODUCING
SMALL HAIL.

THIS LINE WILL CONTINUE TO DRIFT SOUTH OVER THE NEXT FEW HOURS
AFFECTING AREAS SUCH AS BETHANY AND WHEELING IN THE PANHANDLE OF
WEST VIRGINIA...AND CANONSBURG...WASHINGTON...AND THE SOUTHERN
SUBURBS OF PITTSBURGH IN WESTERN PENNSYLVANIA.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED...KEEP AN EYE TO THE SKY AND
BE PREPARED TO MOVE INDOORS SHOULD THUNDERSTORMS MOVE INTO YOUR
AREA.  STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE
WARNINGS.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.